Antidepressants may Cause Gastrointestinal Bleeding

by Rajashri on  July 8, 2008 at 2:39 PM Drug News   - G J E 4
 Antidepressants may Cause Gastrointestinal Bleeding
Spanish researchers are reporting that antidepressants known as selective serotonin reuptake inhibitors, or SSRIs may cause gastrointestinal bleeding.

"The risk in the general population taking SSRIs is very low -- 1 case in 2,000 patients treated -- and no specific action is required if the antidepressant is correctly indicated by a physician," said lead researcher Dr. Francisco de Abajo of the Spanish Agency for Medicines and Healthcare Products.

The study involved 1,321 people treated for upper gastrointestinal tract bleeding and about 10,000 people as controls. It looked at people taking SSRIs and found that they had high risk for upper GI bleeding as compared to people not taking the drugs.

Some 5.3 percent of the people taking SSRIs had GI bleeding as compared to 3 percent of those not taking the drugs.

"People with other relevant risk factors for GI bleeding should be considered for protecting their stomach with acid-suppressing agents. By no means, patients treated correctly with SSRIs should discontinue their treatment because of the fear (of having) a GI bleeding risk," de Abajo added.

The study is published in the Archives of General Psychiatry.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All